Alert archive / Colorado / Flash Flood Warnings in 2016

Flash Flood Warning 5, NWS Grand Junction, CO

July 20, 2016Eagle County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Jul 20, 2016, 6:17 PM MDT for Eagle County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2016, 6:17 PM MDT (00:17 UTC)
Expired
Jul 20, 2016, 9:15 PM MDT
In force
3 hr
Issued by
NWS Grand Junction, CO
Area
Storm-based polygon
Flood severity
None

County Eagle County, CO

The radar

The Grand Junction radar (KGJX), 159 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 0.3 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2016-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 334 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2016-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
334 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
2377 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

852 
WGUS55 KGJT 210017
FFWGJT
COC037-210315-
/O.NEW.KGJT.FF.W.0005.160721T0017Z-160721T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
617 PM MDT WED JUL 20 2016

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL EAGLE COUNTY IN NORTHWESTERN COLORADO...

* UNTIL 915 PM MDT

* AT 616 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED
  THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA CAUSING
  2 ROCK/MUDSLIDES ALONG THE 200 - 400 BLOCK OF NOTTINGHAM ROAD. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  AVON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL TRIGGERS ROCKSLIDES...MUDSLIDES AND DEBRIS FLOWS IN
STEEP TERRAIN.

&&

LAT...LON 3965 10650 3964 10651 3965 10655 3966 10655

$$

TGR
2 follow-up statements
231 
WGUS75 KGJT 210143
FFSGJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
743 PM MDT WED JUL 20 2016

COC037-210315-
/O.CON.KGJT.FF.W.0005.000000T0000Z-160721T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EAGLE CO-
743 PM MDT WED JUL 20 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM MDT FOR
CENTRAL EAGLE COUNTY...

AT 742 PM MDT...LOCAL LAW ENFORCEMENT REPORTED TWO ROCK AND MUD
SLIDES AFFECTING NOTTINGHAM ROAD IN AVON.  SOME RAINSHOWERS WILL
CONTINUE OVER THE NEXT FEW HOURS.

EXCESSIVE RAINFALL OVER THE WARNED AREA HAS CAUSED MUD SLIDES NEAR
STEEP TERRAIN. THE MUD SLIDE CAN CONSIST OF ROCK...MUD...VEGETATION
AND OTHER LOOSE MATERIALS.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
AVON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL TRIGGERS ROCKSLIDES...MUDSLIDES AND DEBRIS FLOWS IN
STEEP TERRAIN.

&&

LAT...LON 3965 10650 3964 10651 3965 10655 3966 10655

$$

TGR
281 
WGUS75 KGJT 210302
FFSGJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
902 PM MDT WED JUL 20 2016

COC037-210311-
/O.CAN.KGJT.FF.W.0005.000000T0000Z-160721T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EAGLE CO-
902 PM MDT WED JUL 20 2016

...THE FLASH FLOOD WARNING FOR CENTRAL EAGLE COUNTY IS CANCELLED...

ROCK AND MUD SLIDE DEBRIS HAS BEEN CLEARED FROM NOTTINGHAM ROAD.
FLASH FLOODING NO LONGER POSES A THREAT.  THE FLASH FLOOD WARNING
HAS BEEN CANCELLED.

LAT...LON 3965 10650 3964 10651 3965 10655 3966 10655

$$

TGR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 3:19 PM MDT, 2 hours 58 minutes earlier.

Area forecast discussion, Jul 20, 3:19 PM MDT, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
319 PM MDT WED JUL 20 2016

.SHORT TERM...(Tonight through Thursday night)
Issued at 315 PM MDT Wed Jul 20 2016

SPC mesoscale analysis shows 1.1 inches of precipitable water over
southeast Utah this afternoon, and this looks to remain in place.
But instability is only weak to moderate and shear is weak.
Therefore storms will remain disorganized and short lived this
afternoon and evening. Still an occasional storm will be able to
tap into this deep moisture. For instance, Meeker received 0.32
inches in less than 30 minutes this early afternoon, and
mudslides were reported along Highway 145 between Placerville and
Telluride due to locally heavy rains.

A disturbance we have been watching was over southern Utah this
afternoon but has not yet interacted with the deeper moisture in
SE Utah. This is still be expected to have better storm coverage
into the evening. The other area is in NW Colorado where there is
some favored precipitable water gradient (diminishing towards the
Wyoming border). Synoptic models are not picking up on this so
have raised POPs there this afternoon and evening. Storm
environment: storm motion is to the NE at 10-15 mph, >= 50 dBZ may
produce small hail in higher elevations. Training of storms can
potentially lead to localized flooding issues.

Tonight no forcing is seen so storms should be isolated or less in
coverage later midnight. Thursday and Thursday night should be a
general repeat of scattered mountain and isolated valley storms
centered on the afternoon and evening.

.LONG TERM...(Friday through Wednesday)
Issued at 330 PM MDT Wed Jul 20 2016

Friday, the moist SW flow continues with precipitable water
values remaining around 1.1 inches in the lower elevations of
southeastern Utah and far western Colorado. A persistent forecast
continues for now.

By Saturday, the large scale pattern change begins. The Pacific
NW upper Low ejects through the northern Rockies. This turns the
upper flow from SW to a drier west. The subtropical High also
expands across the southern tier of states into the SE Pacific.
All of this brings a drying and warming trend to the forecast area
that continues into at least next Wednesday. The latest trend is
for marginal moisture to linger over the southern and central
zones for some late-day, mainly-mountain storms. The northern
zones see a return to dry and breezy conditions that may raise
fire weather concerns.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday afternoon)
Issued at 330 PM MDT Wed Jul 20 2016

Scattered thunderstorms will continue this evening, then become
isolated in coverage by 06z. Some storms will contain brief
moderate to heavy rainfall with temporary MVFR/IFR conditions
possible in the vicinity of airfields with gusty erratic outflow
winds possible as well. Storm coverage increases again on Thursday
forming first over the higher terrain by 18z then increasing in
coverage through the afternoon.

&&

.GJT Watches/Warnings/Advisories...
CO...None.
UT...None.
&&

SHORT TERM...Joe
LONG TERM...Joe
AVIATION...Joe
Hazardous weather outlook, Jul 20, 3:40 AM MDT, 14 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
340 AM MDT WED JUL 20 2016

COZ001>014-017>023-UTZ022>025-027>029-211200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
340 AM MDT WED JUL 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SHOWER AND THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE OVER MUCH OF
THE NEXT 24 HOURS WITH A MAXIMUM IN COVERAGE EXPECTED THIS
AFTERNOON THROUGH MID EVENING. SOME OF THE STORMS WILL BE CAPABLE
OF PRODUCING BRIEF HEAVY RAINFALL WHICH COULD IMPACT DRIVING
CONDITIONS AND PRODUCE AREAS OF HEAVY RUNOFF. LOCALIZED MINOR
FLOODING IS POSSIBLE AND NORMALLY DRY WASHES MAY BEGIN TO FLOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THIS SURGE OF MONSOON MOISTURE WILL BRING INCREASED SHOWER AND
THUNDERSTORM ACTIVITY THROUGHOUT THE REMAINDER OF THE WEEK AND
INTO THE WEEKEND. SOME STORMS MAY BE CAPABLE OF PRODUCING
EXCESSIVE RAINFALL POSSIBLY LEADING TO LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jul 20, 3:23 PM MDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
323 PM MDT WED JUL 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     DEBRIS FLOW      5 W TELLURIDE           37.95N 107.91W
07/20/2016                   SAN MIGUEL         CO   LAW ENFORCEMENT

            NUMEROUS MUDSLIDES ACROSS HWY 145 BETWEEN
            TELLURIDE AND PLACERVILLE. HWY IS CURRENTLY
            CLOSED. .

&&

NWS GRAND JUNCTION CO
IRIS SYSTEM
Local storm report, Jul 20, 5:39 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
539 PM MDT WED JUL 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     TSTM WND GST     2 NNW MONTROSE          38.51N 107.89W
07/20/2016  M46 MPH          MONTROSE           CO   ASOS

            ASOS STATION MONTROSE REGIONAL AIRPORT
            /MTJ/.

&&

NWS GRAND JUNCTION CO
IRIS SYSTEM

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 6:46 PM MDTFlash Flood WarningGJTEagle, Garfield, Routt3 hr
Jul 21, 11:31 AM MDTFlash Flood WatchGJTEagle, Garfield, Mesa, Moffat, Pitkin, Rio Blanco and 1 more9 hr
Jul 21, 2:02 PM MDTFlash Flood WarningGJTRio Blanco3 hr
Jul 21, 4:22 PM MDTFlash Flood WarningGJTSan Miguel3 hr

Nearby

Flash Flood Warnings in Colorado, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.